California, 2012

Tornado and Flash Flooding in California, September 9 to 10, 2012

September 9 to 10, 2012 · NWS SGX · 14 events in 5 counties and zones

Monsoonal moisture in easterly flow aloft brought showers and thunderstorms to the mountains and deserts each afternoon and evening. The activity on the 9th was mainly in the upper deserts, San Bernardino Mountains and the Inland Empire near Lake Elsinore.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Monsoonal moisture in easterly flow aloft brought showers and thunderstorms to the mountains and deserts each afternoon and evening. The activity on the 9th was mainly in the upper deserts, San Bernardino Mountains and the Inland Empire near Lake Elsinore. Flooding was reported along Highway 74 in Lake Elsinore with 3 to 5 inches of water covering the roadway, along with several downed trees, and a land spout in the nearby city of Perris. Outflow boundaries from storms created strong winds which picked up dust and lowered visibility in the Coachella Valley and near Borrego Springs. Visibility was also lowered to near zero at times with wind gusts around 60 MPH reported in the areas. Storms were more widespread on the 10th as a trough of low pressure drifted north from Mexico. Thunderstorms occurred over most mountain and desert locations, as well as the Inland Empire. Flash flooding was reported in Forest Falls and along Highway 76 in northern San Diego County. Highway 76 was closed for about an hour in the afternoon due to 12 to 18 inches of mud and debris in the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 9, 12:40 PM PST, 20 minutes earlier.

Area forecast discussion, Sep 9, 12:40 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PDT SUN SEP 9 2012

.SYNOPSIS...
MOISTURE FROM AN UPPER LEVEL LOW OVER NORTHERN BAJA WILL RESULT IN
SCATTERED SHOWERS WITH POSSIBLE THUNDERSTORMS OVER THE
MOUNTAINS...DESERTS AND VALLEYS THROUGH TUESDAY MORNING. A STRAY
SHOWER OR THUNDERSTORM MAY AFFECT THE COAST AS WELL. CHANCES FOR
SHOWERS AND THUNDERSTORMS DECREASE TUESDAY AS THE UPPER LOW MOVES
INTO ARIZONA. COOLING EXPECTED THROUGH TUESDAY DUE TO INCREASED
CLOUDINESS AND LOW PRESSURE ALOFT. WARMING WITH COASTAL NIGHT AND
MORNING LOW CLOUDS AND FOG FOR WEDNESDAY THROUGH SATURDAY AS HIGH
PRESSURE BUILDS ALOFT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

BANDS OF MID-TO-HIGH LEVEL CLOUDS WITH EMBEDDED LIGHT SHOWERS
CONTINUE TO MOVE OVER PORTIONS OF THE FORECAST AREA THIS
AFTERNOON...ACCORDING TO VISIBLE SATELLITE AND RADAR. RADAR IS ALSO
SHOWING SOME TERRAIN BASED SHOWERS AND THUNDERSTORMS OVER THE HIGH
DESERTS...SAN BERNARDINO MOUNTAINS AND NEAR TEMECULA.
MEANWHILE...WATER VAPOR SATELLITE SHOWS AN UPPER LOW SETTING UP OVER
NORTHERN BAJA...RESULTING IN NUMEROUS THUNDERSTORMS IN THAT AREA.
THE 12Z MIRAMAR SOUNDING SHOWS A MOIST AND UNSTABLE
ATMOSPHERE...WITH 1.87 INCHES OF PRECIPITABLE WATER. WINDS ARE OUT
OF THE EAST AT ABOUT 20 KNOTS UP THROUGH 550 MB...AND THEN TURNING
MORE OUT OF THE NORTH TO NORTHEAST AT 15-20 KNOTS ABOVE THAT. THESE
WINDS SHOULD BE STRONG ENOUGH TO KEEP STORMS TODAY FROM SITTING OVER
ONE AREA FOR TOO LONG...REDUCING THE RISK OF FLASH FLOODING. WITH
THE BULK OF THE MID AND HIGH CLOUDS OVER SOUTHERN PARTS OF THE
FORECAST AREA...NORTHERN AREAS SAW MORE SUNSHINE...AND THUS THEY
HAVE GOTTEN MORE SURFACE HEATING. THEREFORE...THE SAN BERNARDINO
COUNTY MOUNTAINS ARE SEEING THE MOST THUNDERSTORMS SO FAR TODAY.
HOWEVER...THUNDERSTORMS AND SHOWERS...BOTH ELEVATED AND TERRAIN
BASED...WILL CONTINUE TO BE POSSIBLE OVER THE SAN DIEGO AND
RIVERSIDE COUNTY MOUNTAINS AND DESERTS AS WELL.

WITH THE NEARBY UPPER LOW...SOME INSTABILITY...AND PLENTIFUL
MOISTURE...ELEVATED CONVECTION IS LIKELY TO CONTINUE DURING THE
OVERNIGHT HOURS. IT WILL BE MAINLY SCATTERED LIGHT TO MODERATE
SHOWERS WITH POSSIBLY AN EMBEDDED THUNDERSTORM OR TWO. IF A
VORTICITY MAX MOVES THROUGH...THIS WOULD FURTHER ENHANCE THE CHANCES
FOR MORE WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS. COASTAL
AREAS MAY SEE A STRAY SPRINKLE THROUGH MONDAY AFTERNOON. AS FOR
TEMPERATURES...COOLING WILL COMMENCE TODAY WITH THE INCREASED CLOUD
COVER AND LOW PRESSURE ALOFT.

MODELS AGREE WITH KEEPING THE UPPER LOW OVER NORTHERN BAJA THROUGH
MONDAY AFTERNOON BEFORE MOVING IT OUT BY TUESDAY MORNING. WITH
LINGERING MOISTURE...THERE WILL CONTINUE TO BE A CHANCE OF
THUNDERSTORMS THROUGH MONDAY EVENING FOR EVERYWHERE EXCEPT THE
COAST. ASSUMING CLOUDS CLEAR OUT ENOUGH FOR SUFFICIENT SURFACE
HEATING...TERRAIN BASED THUNDERSTORMS WILL ALSO BE LIKELY OVER THE
MOUNTAINS AND DESERTS MONDAY AFTERNOON. POINT SOUNDINGS INDICATE
THAT MID-TO-UPPER LEVEL WINDS WILL BE WEAKER TOMORROW...WHICH MEANS
THAT THESE STORMS MAY BE MORE LIABLE TO SIT OVER ONE SPOT FOR A
LONGER PERIOD OF TIME. NOCTURNAL SHOWERS/THUNDERSTORMS MAY BE
POSSIBLE OVER EASTERN AREAS MONDAY NIGHT AS WELL...SO HAVE
INTRODUCED SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS IN FOR THAT TIME
PERIOD. LEFTOVER MOISTURE TUESDAY AFTERNOON WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS/SHOWERS OVER THE MOUNTAINS AS THE UPPER LOW
MAKES ITS WAY INTO ARIZONA. MARINE LAYER STRATUS LIKELY TO RETURN TO
THE COAST AND VALLEYS TUESDAY NIGHT AS DRIER WESTERLY FLOW MOVES IN
ALOFT AND ONSHORE FLOW STRENGTHENS AT THE SURFACE.

A WARMING TREND WILL BEGIN WEDNESDAY AND CONTINUE INTO SATURDAY AS
HIGH PRESSURE BUILDS ALOFT. THE INCREASING HIGH PRESSURE WILL ALSO
PRODUCE A SHALLOWER MARINE LAYER...RESULTING IN NIGHT AND MORNING
STRATUS OVER THE COAST AND POSSIBLY INTO THE WESTERN INLAND VALLEYS.
MOUNTAINS AND DESERTS WILL BE DRY...WITH PROBABLY ONLY A FEW CUMULUS
AT BEST DURING THE AFTERNOONS.

&&

.AVIATION...
092000Z...COAST/VALLEYS...MOSTLY BROKEN CLOUDS WILL CONTINUE ABOVE
8000 FT MSL THIS AFTERNOON...WITH ISOLATED/SCATTERED
SHRA/TSRA...ESPECIALLY IN THE VALLEYS. TIMING OF ANY PRECIP WILL
BE VARIABLE...BUT ACTIVITY WILL PEAK BETWEEN 21Z AND 01Z. SHRA/TSRA
COULD IMPACT KONT...KRAL...KHMT...KF70...KRNM...KSEE...KMYF...KSDM
AND POSSIBLY EVEN KSAN. FOR LATE TONIGHT/EARLY MONDAY...STRATUS WILL
BE PATCHY ALONG THE COAST BUT WILL PROBABLY ONLY BRING A FEW HOURS
OF CIGS...1000 FEET OR LESS...TO ANY OF THE COASTAL AIRPORTS SUCH AS
KSAN OR KCRQ. THERE IS A SLIGHT CHANCE OF SHRA/TSRA MONDAY.

MTNS/DESERTS...SCATTERED SHRA/TSRA WITH BASES AROUND 8000 FT MSL AND
TOPS TO 40000 FT MSL COULD OCCUR AT ANY TIME THROUGH MONDAY BUT
ARE MOST LIKELY THIS AFTERNOON AND AGAIN MONDAY AFTERNOON. THIS HAS
THE POTENTIAL TO BRING LIGHTNING STRIKES WITHIN 5 NM OF KPSP/KTRM.
LOCAL SFC GUSTS TO 35 KNOTS ARE POSSIBLE NEAR THUNDERSTORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...HARRISON
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Sep 9, 12:08 PM PST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
108 PM PDT SUN SEP 9 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-101130-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
108 PM PDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL LOW SOUTH OF THE MEXICAN BORDER WILL CONTINUE TO
BRING SCATTERED LIGHT TO MODERATE SHOWERS AND POSSIBLE
THUNDERSTORMS TO THE VALLEYS...MOUNTAINS AND DESERTS THROUGH
TONIGHT. THUNDERSTORMS WILL BRING BRIEF HEAVY DOWNPOURS AND
POSSIBLE STRONG WIND GUSTS. THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE OVER THE SAN BERNARDINO COUNTY MOUNTAINS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.
THE FLASH FLOOD POTENTIAL INDEX OVER THE REST OF THE FORECAST
AREA IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE THROUGH MONDAY EVENING FOR THE VALLEYS...MOUNTAINS
AND DESERTS AS THE UPPER LOW LINGERS SOUTH OF THE BORDER. EXPECT
HEAVY DOWNPOURS...FREQUENT LIGHTNING AND POSSIBLE STRONG WIND
GUSTS FROM THUNDERSTORMS. THUNDERSTORM AND SHOWER CHANCES WILL
DECREASE MONDAY NIGHT THROUGH TUESDAY MORNING. SLIGHT CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS ON TUESDAY AFTERNOON. FOR
MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING
IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS. SKYWARN WEATHER ACTIVATION MAY BE NEEDED
TOMORROW.

HARRISON

The radar

The Santa Ana Mts radar (KSOX), 38 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 flash flood, 2 thunderstorm wind, 2 high wind, 1 tornado, 1 dust storm, 1 heavy rain. Local standard time, as filed.

Tornado, Riverside

When
September 9, 1:00 PM PST to 2:00 PM PST
Where
Riverside County, Perris
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
33.780, -117.230

A land spout was observed at 1330 PST along interstate 215 and highway 74 in Perris. No funnel was observed at the cloud base, and the land spout remained nearly stationary. Pictures and a video were submitted by spotters.

Flood, Riverside

When
September 9, 1:30 PM PST to 2:30 PM PST
Where
Riverside County, 1.05 mi NNE of Durant to 1 mi NNW of Durant
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.685, -117.375

An NWS employee reported 3 to 5 inches of water flowing across the intersection of highway 74 and Lincoln in Lake Elsinore.

Thunderstorm Wind, Riverside

When
September 9, 1:45 PM PST to 2:15 PM PST
Where
Riverside County, 0.8 mi NE of Durant
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
33.679, -117.372

NWS employee reported 2 to 3 inch thick tree limbs down due to thunderstorms in Lake Elsinore around 1400 PST. Wind gust estimated around 55 MPH.

Thunderstorm Wind, San Diego

When
September 9, 4:00 PM PST to 5:00 PM PST
Where
San Diego County, 1.08 mi NNW of Pauma Vly
Measured
36 kt (41 mph) measured gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
33.285, -116.987

Law Enforcement reported an oak tree blown down across Lilac Rd near the intersection of San Luis Rey Drive. A newspaper article reported additional trees blown down across Lilac Road near the intersection of Couser Canyon Road.

A NWS employee reported three large pine trees downed by wind along Highway 76 south of Palomar Mountain. The largest of the uprooted pine trees was 18 to 20 inches in diameter, and healthy. A weather spotter estimated a 40 MPH wind gust in the area. The SDGE weather station at Cuca Ranch reported a wind gust of 42 MPH just before 1630 PST.

High Wind, Coachella Valley

When
September 9, 7:00 PM PST to 8:00 PM PST
Where
Coachella Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wind gusts at the Thermal ASOS gusted over 45 mph between 1916 and 1944 PST with a peak gust of 61 mph at 1928 PST. The ASOS reported visibility between three-quarters of a mile and 3 miles in blowing dust during that time frame.

Dust Storm, Coachella Valley

When
September 9, 7:00 PM PST to 8:00 PM PST
Where
Coachella Valley forecast zone
Reported by
ASOS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Strong winds and low visibility in blowing dust forced several vehicles to pull over on Highway 86 in Mecca. The Department of Highways reported visibility of three-quarters of a mile at 1925 PST near Mecca. The ASOS reported visibility between three-quarters of a mile and 3 miles during that time frame. The Palm Springs ASOS also reported visibility between one-quarter and one-half mile with winds gusting to 47 mph between 1948 and 2053 PST. A spotter in Cathedral City also reported visibility down to one-eighth of a mile in blowing dust with wind gusts to 36 mph.

High Wind, San Diego County Deserts

When
September 9, 7:15 PM PST to 7:45 PM PST
Where
San Diego County Deserts forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The SDGE station at Borrego Springs measured sustained winds of 34 mph with gusts to 60 mph at 1930 PST. Law enforcement reported visibility of less than one-sixteenth of a mile (300 feet) in blowing dust during that time.

Flood, Riverside

When
September 9, 9:00 PM PST to 10:00 PM PST
Where
Riverside County, 2 mi SE of San Jacinto to 0.82 mi NNW of Valle Vista
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.760, -116.925

A spotter reported four inches of water on Mountain Avenue in the city of San Jacinto near Hemet. The Riverside County sheriff closed the roadway. |A mesonet station in the Valle Vista/Hemet area recorded a one-hour rainfall amount of 0.81 inches.

Flood, San Diego

When
September 10, 10:45 AM PST to 12:45 PM PST
Where
San Diego County, 3 mi NNE of Live Oak Spgs to 2.85 mi N of Dubbers Spur
Cause
Heavy Rain
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
32.718, -116.304

A heavy downpour resulted in standing water on Interstate 8 between Boulevard and Inkopah, as well as along portions of Highways 80 and 94 in that area. |Small hail of one-quarter of an inch or less and reduced visibility in heavy rain also occurred with this storm.|The Border Patrol station in Boulevard suffered damages from the heavy rain as well when mud was forced through the doors into the garage.|Between 1050 and 1250 PST, the Boulevard mesonet station recorded 0.71 inches of rain.

Flash Flood, San Bernardino

When
September 10, 12:00 PM PST to 1:00 PM PST
Where
San Bernardino County, 2.41 mi WNW of Forest Falls to 2.75 mi ESE of Fallsvale
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
34.090, -116.960

Mill Creek in Forest Falls was running 100 feet wide at one point with significant debris flowing with it. Police evacuated some people in the town of Forest Falls.|The Yucaipa Ridge mesonet station recorded approximately 3 inches of rain between 1130 and 1230 PST. The Heart Bar mesonet station, in the mountains upstream of Mill creek, recorded 2.84 inches of rain during that same hour.

Heavy Rain, San Diego

When
September 10, 1:00 PM PST to 2:15 PM PST
Where
San Diego County, 5 mi SSW of Palomar Mtn
Reported by
Mesonet
Coordinates
33.253, -116.913

The mesonet station of Eastern Tanks at La Jolla Amago recorded 1.46 inches of rain between 1311 and 1400 PST.|The mesonet station at the La Jolla Indian Reservation recorded 1.54 inches of rain between 1317 and 1405 PST.

Flash Flood, San Bernardino

When
September 10, 1:45 PM PST to 2:45 PM PST
Where
San Bernardino County, 6.39 mi WSW of Helendale to 4.78 mi NNW of Victorville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.679, -117.414

A combination of debris and 6 inches of water flowing across National Trails Highway at Barbosa Road caused several vehicles to get stuck, resulting in CHP closing the highway for approximately 2 hours. |National Trails Highway was also closed at Hodge Road due to flooding.

Flash Flood, San Diego

When
September 10, 2:30 PM PST to 3:30 PM PST
Where
San Diego County, Pauma Vly to 3.38 mi SSE of Palomar Mtn
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.270, -116.980

Highway 76 east of Rincon was closed for one hour from 1430 to 1530 PST due to a flash flooding-induced debris flow 12-18 inches deep on the roadway.

Flood, San Diego

When
September 10, 2:30 PM PST to 3:00 PM PST
Where
San Diego County, 4.38 mi ESE of Ramona to 5.61 mi ESE of Ramona
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.013, -116.797

Spotter SDG447 reported 0.84 inches of rain between 1430 and 1500 PST, which resulted in flooded roadways in the San Diego Country Estates area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyThe tornado archive for California, 2012Warnings in California, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411603, 411604, 411605, 411606, 413201, 413203, 413208, 413209, 413210, 413213, 413214, 413215, 413216, 413217.